A Complicated Pseudomonas aeruginosa Bone and Soft Tissue Infection Following Etanercept Therapy

Malani, Anurag N. MD; Aronoff, David M. MD

Infectious Diseases in Clinical Practice: January 2007 - Volume 15 - Issue 1 - pp 63-65
doi: 10.1097/01.idc.0000228072.90401.5b
Case Reports

Anti-tumor necrosis factor alpha (TNF-α) therapy has been associated with an increased risk of granulomatous infections. We present a case of osteomyelitis and soft tissue abscess caused by Pseudomonas aeruginosa following the use of etanercept, a recombinant protein composed of the TNF-α receptor fused to human immunoglobulin (IgG). The patient recently developed P. aeruginosa osteomyelitis of the left femur 7 months after starting etanercept therapy for rheumatoid arthritis. The infection developed in an area of retained shrapnel deposited traumatically during the Vietnam War. Etanercept was withheld and the patient improved after medical and surgical therapy. Although it is possible that retained shrapnel fostered a dormant infection that was reactivated by pharmacological immunosuppression, an occult transcutaneous or bacteremic inoculation could not be ruled out. Patients receiving anti-TNF-α therapy may be at increased risk of common bacterial pathogens such as Pseudomonas, leading to severe bone and soft tissue infections.

Division of Infectious Diseases, Department of Internal Medicine, University of Michigan Health System, Ann Arbor, MI.

Supported by the National Institutes of Health Grant HL078727 (D.M.A.).

Address correspondence and reprint requests to David M. Aronoff, MD, The University of Michigan Health System, 5220-D MSRB III, 1150 W. Medical Center Drive, Ann Arbor, MI 48109-6400. E-mail: daronoff@umich.edu.

© 2007 Lippincott Williams & Wilkins, Inc.